Missouri, 2011Hail and Damaging Winds in Missouri, May 12, 2011
May 12, 2011 · NWS LSX · 7 events in 4 counties and zones
Isolated severe storms developed over central Missouri. Several reports of damaging winds and large hail were received.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe storms developed over central Missouri. Several reports of damaging winds and large hail were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 12, 5:24 PM CST, 46 minutes earlier.
Area forecast discussion, May 12, 5:24 PM CST, 46 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
624 PM CDT THU MAY 12 2011
.DISCUSSION...
/243 PM CDT THU MAY 12 2011/
ONCE AGAIN FORECAST AREA REMAINS IN WARM SECTOR AHEAD OF NEXT
WEATHER SYSTEM. HOWEVER...DRIER AIR HAS MADE ITS WAY INTO REGION ON
BACKSIDE OF ACTIVITY THAT FIRED OVERNIGHT...SO ONLY SEEING VERY
ISOLATED ACTIVITY FIRING UP...MAINLY OVER SOUTHERN IL THIS
AFTERNOON. OTHERWISE...MAIN FORECAST ISSUE CONTINUES TO BE THE
SYSTEM THAT WILL APPROACH REGION LATE TONIGHT THROUGH FRIDAY.
FOR TONIGHT...BACKED OFF ON POPS THIS EVENING...ESPECIALLY FOR AREAS
ALONG AND EAST OF MISSISSIPPI RIVER...WITH SHOWERS AND THUNDERSTORMS
FIRING OVER WESTERN MO AS FIRST SPOKE OF ENERGY ASSOCIATED WITH
UPPER LOW ROTATES NORTHWARD INTO MO. THIS ACTIVITY TO INCREASE IN
COVERAGE AND SPREAD ACROSS FORECAST AREA AFTER 06Z. AS FOR
TEMPS...WILL BE ANOTHER MILD NIGHT WITH LOWS ONLY IN THE LOW TO MID
60S.
WILL SEE BETTER CHANCES OF SHOWERS AND THUNDERSTORMS ON FRIDAY AS
SYSTEM SLIDES THROUGH SOUTHERN MO...WITH WRAP AROUND SHOWERS AND
THUNDERSTORMS A GOOD BET...WITH IT GRADUALLY TAPERING OFF BY
SATURDAY. MODELS COMING INTO BETTER AGREEMENT WITH TIMING/
PLACEMENT OF UPPER LOW...THOUGH HAVE ISSUES WITH SFC LOW
POSITION...WENT WITH A BLEND. AS SYSTEM SLIDES THROUGH...TEMPS TO
DROP OFF WITH HIGHS ONLY IN THE LOW 70S FAR WEST TO AROUND 80 FAR
EAST ON FRIDAY...THEN ONLY RISE INTO THE UPPER 50S TO MID 60S ON
SATURDAY.
SHOULD CONTINUE TO SEE A BREAK IN PCPN BRIEFLY SATURDAY NIGHT...THEN
SEE A DECENT UPPER LEVEL SYSTEM ROTATE AROUND MAIN SYSTEM INTO
FORECAST AREA SUNDAY AND SUNDAY NIGHT. THIS WILL BRING IN A ROUND OF
SHOWERS SUNDAY AND SUNDAY NIGHT...BEFORE TAPERING OFF. TEMPS TO BE
RATHER COOL DURING THIS PERIOD...WITH UPPER 50S TO MID 60S SUNDAY
AND MONDAY...MODERATING A BIT FOR MIDWEEK NEXT WEEK...INTO THE MID
60S TO LOW 70S BY NEXT THURSDAY.
BYRD
&&
.AVIATION...
/622 PM CDT THU MAY 12 2011/
SEVERE THUNDERSTORMS HAVE DEVELOPED OVER SOUTHWEST MISSOURI IN THE
LAST FEW HOURS AND WILL SPREAD NORTHEASTWARD IN CENTRAL MISSOURI
EARLY THIS EVENING...LIKELY AFFECT KCOU BETWEEN 01-03Z. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND WIND
GUSTS GREATER THAN 40KTS...IN ADDITION TO MVFR/IFR VSBYS/CIGS IN
VERY HEAVY RAINFALL. THUNDERSTORMS SHOULD DIMINISH LATER THIS
EVENING AND EXPECT MAINLY VFR CONDITIONS WITH SCATTERED SHOWERS
UNTIL LATE TONIGHT WHEN ANOTHER BAND OF SHRA/ISOLD TSRA IS LIKELY.
ANOTHER CHANCE OF THUNDERSTORMS WILL LIKELY DEVELOP NEAR THE
MISSISSIPPI RIVER AND MOVE EASTWARD ON FRIDAY AFTERNOON.
SPECIFICS FOR KSTL...EXPECT MAINLY DRY AND VFR CONDITIONS THIS
EVENING WITH BEST CHANCE FOR THUNDERSTORMS STAYING WEST OF THE
AIRPORT OVER CENTRAL MISSOURI. SEEING AN INCREASED CHANCE AROUND
12Z FOR SHOWERS...AND THEN AGAIN MID-LATE AFTERNOON ON FRIDAY WHEN
SCATTERED THUNDERSTORMS SHOULD DEVELOP OVER THE AREA. EXPECT CIGS
TO BE GENERALLY IN THE LOWER VFR RANGE THOUGH THE DAY...BUT WILL
LIKELY FALL TO MVFR ON FRIDAY EVENING.
BRITT
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&
WFO LSX
Hazardous weather outlook, May 12, 2:26 PM CST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
326 PM CDT THU MAY 12 2011
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-131200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
326 PM CDT THU MAY 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT. SOME STORMS ACROSS
CENTRAL MISSOURI MAY BE SEVERE THIS EVENING...WHERE THERE IS A
SLIGHT RISK...CAPABLE OF LARGE HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ON FRIDAY AS A STRONG
UPPER LEVEL LOW PRESSURE SYSTEM MOVES INTO MISSOURI. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY ACROSS A PORTION OF
SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS WHERE A FEW STORMS MAY
BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...ESPECIALLY FOR
PARTS OF CENTRAL MISSOURI.
BYRD
In the hours before
Local storm report, May 12, 6:00 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
700 PM CDT THU MAY 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM HAIL TIPTON 38.65N 92.78W
05/12/2011 E0.25 INCH MONITEAU MO TRAINED SPOTTER
&&
KARLZThunderstorm Wind, Moniteau
- When
- May 12, 6:10 PM CST
- Where
- Moniteau County, 0.69 mi SSE of Clarksburg
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.660, -92.667
Thunderstorm winds blew down several large tree limbs in town.
Thunderstorm Wind, Moniteau
- When
- May 12, 6:15 PM CST to 6:18 PM CST
- Where
- Moniteau County, California
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.630, -92.570
Thunderstorm winds blew down a large tree on the north side of town. The tree knocked down several power lines.
Thunderstorm Wind, Boone
- When
- May 12, 6:39 PM CST
- Where
- Boone County, 2.67 mi SW of Harg
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.907, -92.270
Thunderstorm Wind, Boone
- When
- May 12, 6:41 PM CST
- Where
- Boone County, (Cou)columbia Rgnl A
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.820, -92.220
Hail, Gasconade
- When
- May 12, 9:40 PM CST to 9:48 PM CST
- Where
- Gasconade County, 3.79 mi NW of Redbird
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.211, -91.627
Thunderstorm Wind, Crawford
- When
- May 12, 9:42 PM CST to 9:45 PM CST
- Where
- Crawford County, 1.56 mi WSW of Steelville to 0.25 mi E of Steelville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.961, -91.376
Thunderstorm winds blew down numerous trees around town. A few of the trees landed on power lines, knocking them down. One home had a window broken on the east side of Steelville.
Hail, Crawford
- When
- May 12, 9:56 PM CST
- Where
- Crawford County, 0.82 mi WNW of Bourbon
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 38.154, -91.244
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Nebraska, May 12, 2011$3.4 million · EF0 · 33 events
- Flash Flooding and Flooding in Ohio, May 12 to 14, 2011$632,000 · 1.75 in hail · 35 events
- Flash Flooding and Hail in Oklahoma, May 12, 2011$205,000 · 3 in hail · 25 events
- Flash Flooding and Hail in Arkansas, May 12, 2011$180,000 · 1.75 in hail · 9 events
- Hail in Iowa, May 12, 2011$30,000 · 1 in hail · 18 events
- Damaging Winds and Lightning Strike in Tennessee, May 12, 2011$57,000 · 55 kt wind · 4 events
- Debris Flow and Flooding in Washington, May 12 to 17, 2011$46,000 · 8 events
- Hail and Damaging Winds in Illinois, May 12, 2011$50,000 · 1 in hail · 5 events
- Damaging Winds and Lightning Strikes in Texas, May 12, 2011$41,000 · 61 kt wind · 9 events
- Flash Flooding and Hail in West Virginia, May 12, 2011$35,000 · 1.75 in hail · 9 events
- Flash Flooding and Flood in Nebraska, May 12 to 13, 2011$4,000 · 1.75 in hail · 26 events
- Flood and Hail in Ohio, May 12, 2011$20,000 · 1.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320211, 320212, 320214, 320216, 320220, 320219, 320222.